Alert archive / Vermont / Wind Advisories in 2020
Wind Advisory 5, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Apr 30, 2020, 2:34 PM EDT for 4 counties in Vermont. It took effect at Apr 30, 2020, 3:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2020, 2:34 PM EDT (18:34 UTC)
- In effect from
- Apr 30, 2020, 3:00 PM EDT
- Expired
- May 1, 2020, 12:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Burlington, VT
Counties Addison County, VT, Chittenden County, VT, Franklin County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179 WWUS71 KBTV 301834 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 234 PM EDT Thu Apr 30 2020 VTZ011-016>019-010400- /O.NEW.KBTV.WI.Y.0005.200430T1900Z-200501T0400Z/ Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Rutland, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 234 PM EDT Thu Apr 30 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The western slopes of the Green Mountains including all of Rutland County. * WHEN...Until midnight EDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
471 WWUS71 KBTV 010357 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1157 PM EDT Thu Apr 30 2020 VTZ011-016>019-010500- /O.EXP.KBTV.WI.Y.0005.000000T0000Z-200501T0400Z/ Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Rutland, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 1157 PM EDT Thu Apr 30 2020 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT... Gusty winds will continue through the overnight hours but will continue to slowly weaken. Wind gusts in the 25 to 35 mph range will continue until 3 AM when winds will diminish to 15 to 25 mph. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 30, 1:35 PM EDT, 59 minutes earlier.
Area forecast discussion, Apr 30, 1:35 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Burlington VT 135 PM EDT Thu Apr 30 2020 .SYNOPSIS... Windy conditions are expected across the North Country throughout the day today as southeasterly winds gust up to 25 to 40 mph. Winds will weaken this evening but rainfall chances will increase as a weak front moves through the North Country on Friday. Drier conditions begin to develop Saturday afternoon and should generally persist through the middle of next week with the exception of a chance of showers Sunday night into Monday morning. Temperatures will generally trend above normal until Tuesday when temperatures drop back below normal. && .NEAR TERM /THROUGH FRIDAY/... As of 951 AM EDT Thursday...Quick update to the forecast, mainly to adjust PoPs for current radar activity across Vermont where light rain is falling. Otherwise, no major changes made at this time but in perusing the 06Z and incoming 12Z NAM/WRF guidance we're becoming increasingly concerned with the potential for stronger winds up to 50 mph mixing to the surface along the western slopes of the Adirondacks and Greens. With limited mixing this morning, we've already seen a handful of sites gusting 35-40 mph and by all accounts mixing gets better this afternoon/evening. Will continue to monitor the incoming guidance. Previous Discussion...The battle between the amplified upper level ridge over coastal New England and the amplified trough over the Great Lakes region continues this morning. At this time, the ridge of high pressure is winning out across the North Country as we continue to see weak subsidence which has coupled with dry air in the mid-levels to squash much of our rain chances this morning. This continued drier pattern looks to persist through the afternoon hours although there is a 2-4 hour wind mid-morning where we will see a brief period of increased upper level diffluence which may help bring some light rain showers to portions of the North Country. Nevertheless, any rainfall seen throughout the daylight hours will be minimal with less than a tenth of an inch, if that, observed. The main story for today will be the gusty winds that will redevelop around sunrise. A 50 to 60 knot low level jet has begun to move over the North Country early this morning with mixing levels at the moment less than 2000 ft. This has allowed many places to decouple but gradient flow has allowed winds of 10 to 20 mph to persist overnight. Shortly after sunrise, we will see mixing levels increase to 3000-4000 feet which will aid in bringing down stronger winds down to the surface. Most locations will see southeasterly wind gusts in the 25 to 40 mph range with some isolated wind gusts up to 45 mph across the western slopes of the Adirondacks. We will see winds begin to weaken after sunset the surface and boundary layers begin to decouple and the upper level jet begins to slide eastward. Rain chances begin to increase across northern New York between 7 and 10 PM and 10 PM to 1 AM across Vermont. Rainfall amounts overall look rather underwhelming with the southeasterly jet initially eating away at rainfall across the Champlain and St. Lawrence Valleys. With the lack of any appreciable deep layer moisture or strong dynamics with the upper level trough, rainfall rates will be fairly light. For much of northern New York and Vermont, rainfall totals of a quarter to a half inch will be likely with amounts upwards of an inch across the eastern slopes of the southern Green and Adirondack Mountains. High-resolution guidance is now trending quicker with the termination time for rainfall Friday afternoon with most places seeing 30-50% chances of rainfall by mid afternoon. Rainfall will likely linger east of the Green Mountains longer than anywhere else given slightly more moisture and better dynamical forcing from the upper level trough. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 344 AM EDT Thursday...A relatively quiet period of wx anticipated with west/northwest flow aloft. Weak short wave ridging builds into our cwa by Saturday, so any leftover showers should be ending by 06z Saturday, as axis of better mix lvl moisture associated with closed system shifts east. Have continued to mention high chc/low likely pops for light precip mainly over our central/eastern VT zns on Friday evening, before rain chcs decrease quickly toward 12 Saturday. Temps will be coolest west and warmest east, due to clouds/precip with lows ranging from the mid 30s to mid 40s. A nice weather day is anticipated on Saturday with partly sunny skies and mild temps. Have bumped values upward, based on good mixing and more sun, thinking mid 50s to mid 60s. Saturday night, very little change with partly cloudy skies and temps falling back into the mid 30s to mid 40s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 344 AM EDT Thursday...No large scale systems expected and the probability of widespread hazardous wx is low during the extended period of the fcst. Synoptic pattern features general troughiness acrs the ne conus thru the period with weak embedded short waves every couple of days. These systems will lack significant moisture and move relatively fast, given the flow aloft. So while we continue to mention frequent chc pops during the day 4 thru 7 timeframe, not expecting a washout or widespread heavy rainfall event. Just unsettled from time to time with intervals of showers, with main concentration over the higher trrn. On Sunday, weak 1002mb low pres passes to our north, placing our cwa in the warm sector, as progged 925mb temps climb btwn 10-12c. Thinking while some clouds and a passing shower is possible, temps under southerly flow should warm into the 60s most locations. For Monday, additional s/w energy and slightly better moisture arrives acrs our cwa, resulting in higher pops, especially aftn/evening hours. With more clouds/precip and falling 925mb temps into the 4-6c range, thinking highs mainly upper 40s to mid 50s for Monday. Mid/upper lvl trof deepens, acrs the ne conus as northwest flow and llvl caa continues for Tues into Weds. Overall this pattern supports below normal temps with mainly trrn focused precip on cyclonic nw upslope flw. Highest pops northern dacks into the mountains of central/northern VT Tues into Weds with temps mid 40s to mid 50s and lows generally upper 20s to mid/upper 30s during the time period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Mix of MVFR and VFR this afternoon will generally persist into this evening before widespread rain develops after midnight and cigs/vsby drop to MVFR with local IFR possible through the remainder of the period. Of greater concern will continue to be winds and wind shear where southeasterly surface gusts up to 30-35kts and LLWS up to 50-60kts persist through 03-06Z before abating. Thereafter, winds drop to 5-10kts, gradually shifting to the WSW from 12-18Z Friday. Outlook... Friday Night: Mainly VFR, with areas MVFR possible. Chance SHRA. Saturday: VFR. Slight chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: Mainly VFR, with areas MVFR possible. Chance SHRA. Monday Night: Mainly MVFR, with local VFR possible. Slight chance SHRA. Tuesday: Mainly MVFR, with areas VFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Lahiff/Clay SHORT TERM...Taber LONG TERM...Taber AVIATION...Lahiff
Hazardous weather outlook, Apr 30, 3:43 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 343 AM EDT Thu Apr 30 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-010745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 343 AM EDT Thu Apr 30 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Gusty south to southeast winds will redevelop this morning as a strong low level jet moves overhead. Wind gusts will generally top out at 25 to 40 mph but gusts upwards to 45 mph will be possible across the western slopes of the Adirondacks this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread rainfall is expected across the region on Friday with rainfall amounts ranging from a third of an inch across much of northern New York and northern Vermont to an inch across southern Vermont and portions of the northern Adirondacks. This rainfall combined with higher elevation snowmelt will result in sharp rises along area waterways but we expect rivers to remain within bankfull. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.